Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 138, NWS Aberdeen, SD

July 22, 2012Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2012, 6:39 PM MDT for Corson County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 6:39 PM MDT (00:39 UTC)
Expired
Jul 22, 2012, 7:17 PM MDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:46 PM MDTHAIL 17 N Firesteel, SDQUARTER HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS53 KABR 230039
SVRABR
SDC031-230130-
/O.NEW.KABR.SV.W.0138.120723T0039Z-120723T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM MDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF FIRESTEEL...OR 30 MILES SOUTHWEST OF MCLAUGHLIN...MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
  CENTRAL CORSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4561 10085 4548 10085 4548 10135 4561 10136
TIME...MOT...LOC 0040Z 277DEG 15KT 4553 10129
WIND...HAIL 60MPH 1.00IN

$$
TDK
2 follow-up statements
423 
WWUS53 KABR 230052
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT SUN JUL 22 2012

SDC031-230130-
/O.CON.KABR.SV.W.0138.000000T0000Z-120723T0130Z/
CORSON SD-
652 PM MDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON COUNTY UNTIL 730 PM MDT...

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF FIRESTEEL...OR 29 MILES SOUTHWEST OF MCLAUGHLIN...MOVING
EAST AT 20 MPH.

IN ADDITION...QUARTER SIZE HAIL WAS REPORTED 7 MILES NORTH OF 
FIRESTEEL AT 646 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN CORSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4560 10127 4560 10085 4548 10085 4548 10130
TIME...MOT...LOC 0051Z 273DEG 18KT 4552 10121
WIND...HAIL 60MPH 1.00IN

$$
TDK
564 
WWUS53 KABR 230117
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT SUN JUL 22 2012

SDC031-230126-
/O.CAN.KABR.SV.W.0138.000000T0000Z-120723T0130Z/
CORSON SD-
717 PM MDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT...MIDNIGHT MDT.

LAT...LON 4560 10127 4560 10085 4548 10085 4548 10130
TIME...MOT...LOC 0116Z 273DEG 18KT 4551 10103

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:52 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 22, 5:52 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SUN JUL 22 2012

.UPDATE...
SEVERE THUNDERSTORM WATCH NUMBER 503 WAS ISSUED SHORTLY BEFORE 6
PM CDT...AND IS IN EFFECT UNTIL 1 AM CDT. SINCE SHORTLY BEFORE 4
PM CDT...NUMEROUS STORMS HAVE DEVELOPED ALONG A SLOWLY
SOUTHWARD-MOVING COLD FRONTAL BOUNDARY. SEVERAL STORMS IN NORTH
DAKOTA AND SOUTH DAKOTA HAVE PRODUCED SEVERE WEATHER. DEEP-LAYER
SHEER AROUND 25 TO 30 KNOTS COMBINED WITH MODERATELY STRONG
INSTABILITY WILL LIKELY RESULT IN A FEW STORMS BECOMING SEVERE
THIS EVENING. HAVE ALREADY HAD A COUPLE OF STORMS PRODUCE
HALF-DOLLAR OR LARGER HAIL THIS AFTERNOON OVER THIS CWA. UPDATED
GRIDS/ZONES AND WCN ARE OUT.

SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING
SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE
THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO
ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST
HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS
BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO
SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL
BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD
DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED
SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES.

ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER
RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES
ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF
THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE
THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION.

AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO
THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF
SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO
SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON
MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY
TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE
PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS.

FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST
CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL
BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT
BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL
VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT.

FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS
WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING
MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER
SHEAR AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY
TUESDAY EVENING OVER THE NORTHEAST CWA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL
FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER
LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW
AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY.

BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP
ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN
AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE
HIGHS UP A DEGREE OR SO OVER ALLBLEND.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED...OUTSIDE OF THUNDERSTORMS...AT ALL
TERMINALS THROUGH MONDAY EVENING. A COLD FRONT IS SLOWLY SAGGING
SOUTH AND EAST INTO THE FORECAST AREA...AND IS GENERATING
SCATTERED SHOWERS AND THUNDERSTORMS. ONE CLUSTER OF STORMS HAS
ALREADY MOVED THROUGH THE KMBG TERMINAL...WITH ADDITIONAL
CONVECTION DEVELOPING WEST OF THAT TERMINAL. MAY NEED TO RE-INSERT
CONVECTION MENTION THERE EARLY THIS EVENING. THROUGHOUT THE MID TO
LATE EVENING HOURS...ADDITIONAL SHOWERS AND THUNDERSTORMS COULD
DEVELOP AND MOVE OVER THE KABR AND KATY TERMINALS...AND WILL AMEND
AS NEEDED THERE. LASTLY...AFTER 06Z TONIGHT...A NEW ROUND OF
SHOWERS AND THUNDERSTORMS COULD BEGIN DEVELOPING ACROSS NERN
WYOMING INTO WESTERN SOUTH DAKOTA...POTENTIALLY IMPACTING THE KPIR
AND KMBG TERMINAL MONDAY MORNING...MAINLY AT OR AFTER 12Z. LIGHT
AND VARIABLE WINDS ARE EXPECTED OVER THE NEXT 24 HOURS AS WELL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...SD
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
441 AM CDT SUN JUL 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE
BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND
SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR
THUNDERSTORM DEVELOPMENT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SERR

In the hours before

Local storm report, Jul 22, 3:49 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             10 NE HERREID           45.94N  99.93W
07/22/2012  E1.75 INCH       CAMPBELL           SD   PUBLIC

            GOLFBALL HAIL.

&&

EVENT NUMBER ABR1200294

KG
Local storm report, Jul 22, 3:50 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             10 NE HERREID           45.94N  99.93W
07/22/2012  E1.75 INCH       CAMPBELL           SD   PUBLIC

            GOLFBALL HAIL.

&&

CORRECTED EVENT TIME

EVENT NUMBER ABR1200294

KG
Local storm report, Jul 22, 3:56 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             5 NW ARTAS              45.94N  99.88W
07/22/2012  E1.25 INCH       CAMPBELL           SD   PUBLIC

            HALF DOLLAR SIZE HAIL.

&&

EVENT NUMBER ABR1200295

KG
Special weather statement, Jul 22, 5:15 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SUN JUL 22 2012

SDZ003-222345-
CORSON-
515 PM MDT SUN JUL 22 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON
COUNTY UNTIL 545 PM MDT...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LITTLE EAGLE...OR 10 MILES SOUTH OF
MCLAUGHLIN...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE EAGLE...MCLAUGHLIN...
MAHTO AND WAKPALA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
MONDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH
DAKOTA.

&&

TDK
Local storm report, Jul 22, 5:36 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 N LITTLE EAGLE        45.74N 100.80W
07/22/2012  E1.25 INCH       CORSON             SD   PUBLIC

            HAIL QUARTER TO HALF DOLLAR SIZE..

&&

EVENT NUMBER ABR1200296

KG

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.